Does being sick with other illnesses trigger seizures?

A common trigger for seizures in people with epilepsy is being sick with some type of acute illness or infection. Head colds, lung infections or sinus infections (caused by viruses or bacteria) are often associated with a change in seizures. The seizures could be triggered by the physical stress of being sick, having a fever, or getting dehydrated if not eating or drinking well. People with seizures who have stomach bugs or illnesses causing upset stomach and vomiting may also get dehydrated and may not be able to take their seizure medications on time. People may also not sleep well when they are sick, adding another possible trigger!

Do over-the-counter (OTC) or other prescription drugs affect seizures?

Some medicines that you pick up off the shelf at the drug store can potentially increase the frequency of seizures in people with epilepsy, or even cause seizures for the first time.

  • The most common OTC medicine that may affect seizures is probably diphenhydramine. This medicine is the active ingredient in medications like Benadryl, which is used for colds, allergies, and sleep. If you have epilepsy, you should talk to your doctor before you use it.
  • Other medicines for head colds, allergies or other conditions have ingredients that may affect seizures in people with epilepsy or affect seizure medicines.
  • Some commonly prescribed antibiotics can also make a person with epilepsy more likely to have seizures. If you have an infection and need an antibiotic, it’s wise to have your primary care doctor talk to your epilepsy specialist to see which antibiotics may be best to use. Sometimes a person needs to use an antibiotic for an infection that could also provoke seizures.  When this happens, make sure your doctors talk to each other first. Call your epilepsy doctor if you notice a change in your seizures. He or she may suggest adjusting your seizure medication or using a rescue seizure medicine like lorazepam or diazepam until you are done with the antibiotic.
  • Some herbal medicines also have ingredients that can increase the chance of seizures or affect your seizure medicines. Just because they come from nature does not necessarily mean they are safe for you to use.
  • Other common medicines (even aspirin in some cases) can increase the unwanted side effects of your seizure medicines or increase seizures by changing the level of medication in your blood. Check the information elsewhere on this site concerning drug interactions and seizure medicines.

What can people do to lessen risks of seizures when they are sick with other illnesses?

  • Keep a diary of your seizures and note any triggers that occur, including if you get sick with an infection, cold or other illness.
  • Talk to your epilepsy doctor before taking a new medicine prescribed by a different doctor.
  • Keep a list of medicines that trigger your seizures or that affect the levels of your seizure medicines. Share this list with all health care providers that you see.
  • Ask your epilepsy provider for a rescue drug and when to take it. Rescue seizure drugs are medications that can be used for unexpected changes in seizures that occur once in a while. They are used to help calm down or stop seizures out of the hospital in addition to your regular seizure medication. Ideally, these medicines can help stop changes in seizures before an emergency develops. Rescue medicines should never be used instead of getting emergency medical help for seizure emergencies.
  • Take good care of yourself- when you are sick, drink plenty of fluids, eat as best you can, take recommended medicines to treat a fever, and get rest.
  • If you are given an antibiotic or other medicine to treat the new illness, make sure to take the full course. Call your doctor if the symptoms don’t go away after the medicine is done.
  • Call your epilepsy doctor if you are having diarrhea and a change in your seizures. You may not be absorbing all the seizure medicines.
  • Don’t miss any doses of seizure medicine. If you are sick to your stomach and can’t hold down your medicine, call your epilepsy doctor or go to an emergency room so you can get something to stop vomiting and help you take your seizure medicines.

     

 

Authored by: Steven C. Schachter, MD | Patricia O. Shafer, RN, MN | Joseph I. Sirven, MD on 7/2013
Reviewed by: Joseph I. Sirven, MD | Patricia O. Shafer, RN, MN on 3/2014
ADVERTISEMENT
ADVERTISEMENT